Poisoning from an ingestion of writing ink.
Writing ink is generally considered non-toxic.
- May cause eye irritation
- Staining of skin and other mucous membranes
For any toxic ingestion or allergic reaction, seek emergency medical care immediately. Large amounts of writing ink must be consumed (more than an ounce) before treatment is necessary. Call Poison Control for further guidance.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- The time it was swallowed
- The amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the person to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Washing of ink from the eyes or skin
- Treat the symptoms
As these products are generally considered non-toxic, recovery is very likely.
by Gevorg A. Poghosian, Ph.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.